New Hampshire, 2017

Flood in New Hampshire, May 2 to 6, 2017

May 2 to 6, 2017 · NWS GYX · 1 event in 1 county or zone

00 ft), to just over flood stage. 32 feet resulting in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Rainfall of around 1 inch was enough to raise the already swollen Androscoggin River at Gorham (flood stage 8.00 ft), to just over flood stage. The river crested at 8.32 feet resulting in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 2, 4:43 PM EST, 32 minutes earlier.

Area forecast discussion, May 2, 4:43 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
543 PM EDT Tue May 2 2017

.SYNOPSIS...
A trough of low pressure will approach from the west tonight
and will drop southeast through the region on Wednesday. High
pressure will build in from the west Wednesday night and will
crest over the region on Thursday before shifting offshore. Low
pressure will slowly move northeast out of the Ohio Valley
Thursday night through Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Prev Disc...
Have updated the grids based on current conditions. Breaks in
the cloud cover have allowed for late day heating. Showers have
percolated over New Hampshire and western New England. Have
increased pops for the remainder of the evening hours with
scattered showers moving through southern portions of the
forecast area with a likelihood for showers in the north.

Temperatures have been adjusted significantly upwards. This has
affected the diurnal curve.

4PM UPDATE...
Have adjusted hourly temperature forecast to attempt to show the
transition from cool, cloudy conditions along the coast toward
clearing and warming. Wind shift to westerly winds has brought
temperatures up into the upper 50s and low 60s even into
southwest Maine which will reach the coast shortly. Otherwise no
significant changes were needed.

ORIGINAL DISCUSSION...
Low level moisture remains high over northern New England with
a frontal system over the region. A warm front was nestled
along the coast with an occluded front stalled just to the west.
Farther south the effects of a cold front were more evident
west from Massachusetts.

Dreary and moist conditions will continue through tonight. There
will be some movement of the surface system as short wave energy
ripples through SW flow aloft and the mean trough begins to lift
north and weaken. Most of the precipitation will be over the
terrain, but some showers downstream are expected, so did not
feel comfortable going less than slight change the next few
hours. Some locations could see another couple tenths of an inch
of rain through the overnight and morning periods, but again
this will most likely occur across the north country.

Temperatures today have not warmed very much, although some
breaks over NH have allowed a few spots to reach the 60s. We
will drop slowly back into the 40s for overnight lows areawide
with plenty of cloud cover.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Westerly winds will strengthen behind a wind shift tomorrow and
allow for drier air to work in. There will be some gusts to near
25 mph. This will help clear clouds out over the coastal
plain...especially late in the day as downsloping winds become
gusty. Temperatures will only reach the lower to mid 50s north
with 60s more common to the south and over the coastal plain.

Mostly clear skies will allow for better cooling Wednesday
night, but winds will remain non zero so the effects will be
tempered. Still expecting some lower 30s for the north country
with mid 30s to the lower 40s across the south.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A ridge of high pressure crests over the region Thursday
allowing for a rare sunny day with seasonable temps. By Friday,
a deep long wave trof drifting east and extending south across
the central US into a deep closed upper low over the Tennessee
valley will allow a moist onshore flow to return as high
pressure moves well off the coast. A very moist south to
southwest flow aloft originating from the Gulf of Mexico will
allow high amounts of PWAT to spread rapidly north into the
Northeast. Rain and cool temps are expected Friday through
Saturday as the trof remains across the eastern Great Lakes and
then becomes quasistationary allowing the moist damp unstable
south to southeast flow to continue through early next week.
Models show this upper low to slowly drift east over New England
by early next week and become stationary. The air mass will
thus remain cool and unstable with a showery pattern for early
next week that will likely extend well beyond this outlook
period. Temp guidance over the weekend will likely be too high
for max temps considering the cool onshore flow. Fairly certain
weight of climo averaging keeping forecast temps too warm.

QPF amounts by late Friday and through Saturday may be
significant due to the source region of the moist flow and
combining with the slow moving pattern and will need to be
watched very closely since ground conditions already saturated
with rivers remaining high going into that event.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Short Term...Westerly winds arrive from overnight clearing
moisture out gradually from west to east. This will allow
ceilings to lift. Gusts from the WSW to around 20 kts are
forecast for most terminals Wednesday. HIE and LEB will have the
best chance for lingering -SHRA and clouds.

Long Term...VFR conditions Thursday. By early Fri a deep trof
developing to the W will result in an onshore flow and IFR
conditions across the entire forecast area. A prolonged period
of IFR or lower conditions expected through the weekend.

&&

.MARINE...
Short Term...SCA remains in effect through Wednesday morning at
which time the outer western zone may drop below criteria. The
remaining zones will continue to see seas AOA 5 ft with some
gusts to 25 kts in the afternoon. Thus these zones will most
likely need to be extended through Wednesday.

Long Term...An onshore flow develops again Fri and continues
through the weekend. This persistent flow direction will help to
build seas back above 5 ft over the outer waters through the
weekend. Winds may gust from the south to southeast over 25 kts
at times over the weekend.

&&

.FIRE WEATHER...
High RH and rain will keep fire danger low through Wednesday at
least. On Thursday minimum RH values will drop to near 30% or
less as temperatures reach the upper 50s to upper 60s. However,
recent and expected rainfall should preclude any fire weather
concerns.

&&

.HYDROLOGY...
The Kennebec River at Skowhegan remains above flood stage from
excess flow coming down the river from Moosehead Lake. Expect
the river to slowly fall and fall below flood stage by Wednesday
morning.

High flow continues to come through the upper Androscoggin River
as noted by continued high flow coming through Errol. The
Androscoggin at Gorham has risen to flood stage and will likely
continue a slow rise into tomorrow, cresting a few tenths of a
foot above flood stage based on current forecasts from the River
Forecast Center. Flooding downstream on the Androscoggin from
Gorham is less likely as the flood flow spreads out along the
broader lower courses of the river.

Another round of widespread rainfall...on top of already swollen
rivers may bring renewed or prolonged flooding across the
forecast area by the weekend.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ150>152-
     154.

&&

JC
Hazardous weather outlook, May 2, 1:24 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
224 PM EDT Tue May 2 2017

MEZ007>009-012>014-018>028-NHZ001>015-031830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
224 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of rain is likely beginning Friday and continuing into
the weekend. Some of the rain may be heavy at times and could lead
to or prolong flooding on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-031830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
224 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coos

When
May 2, 5:15 PM EST to May 6, 4:34 PM EST
Where
Coos County, 0.98 mi NNE of Gorham to 0.53 mi NE of Gorham
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.392, -71.159

Rainfall of around 1 inch was enough to raise the already swollen Androscoggin River at Gorham (flood stage 8.00 ft), to just above flood stage. The river crested at 8.32 feet resulting in minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702115.